Acetaminophen warning: A leading cause of acute liver failure

FacebookEmail
Print Friendly

stop sign with pills(NaturalHealth365) In an ideal world, the United States Food and Drug Administration (FDA) would always function in the best interests of the consumer. However, the sad truth is that the FDA often behaves as though it is in the back pocket of the big pharmaceutical companies and their financial interests.

This has been shown once again in the case of the over-the-counter pain reliever acetaminophen, a drug that causes an array of health issues and problems, yet is still on store shelves today.

A dangerous drug connected with many liver-related health problems

Acetaminophen causes an alarming number of cases of liver damage, acute liver failure and death each year, to the tune of 26,000 hospitalizations, 56,000 emergency room visits, 100,000 calls to poison control centers, and over 450 deaths. Even when taken at the recommended doses, acetaminophen can still cause major problems; however, it’s a very profitable drug, which seems to be fueling the lack of emphasis on these risks.

The risks are even worse for those who drink three or more alcoholic beverages per day or who have recently been fasting/not eating. Taking even less than the daily recommended dose of acetaminophen for issues such as gastroenteritis can cause serious health risks; however, despite many reports of the dangers of using acetaminophen when unable to eat, the products don’t include sufficient warnings about these dangers.

The dangers associated with a lack of consumer awareness

Nearly half of all acetaminophen overdoses are unintentional and occur either when people lose track of how much they are taking or when more is taken because pain is not relieved by the recommended dose. Taking acetaminophen, while taking other medications, is another way that people can accidentally harm to themselves.

At over 100,000 per year, acetaminophen is the cause of most of the total calls to U.S. poison control centers annually. It also causes more acute liver failure cases than all other medication types combined. While millions do take acetaminophen without incident, experts are alarmed at the significant number of people that experience serious health problems.

How to protect the public from needless drug-related injuries and death

While it’s clear that overuse of acetaminophen can lead to liver issues, acute liver failure and even death, you’d hardly know it from reading the label. An alarming number of issues also arise in persons who are malnourished and take acetaminophen without adequate levels of glutathione in their bloodstream – an antioxidant the liver needs to metabolize acetaminophen; however, this is not emphasized on acetaminophen labels, either.

One of the main complaints about over-the-counter acetaminophen is that its packaging has incomplete or missing warnings against the possible dangers of the drug. Experts believe that risk information about mixing acetaminophen with alcohol and other medications (including those containing acetaminophen), using it after not eating, and warnings against overuse should be made much more clear.

Despite widespread alarm and calls for more safety measures as well as educational campaigns, the FDA continues to delay taking action to help protect the public from acetaminophen risks. For now, it’s up to you as the consumer to educate yourself about the risks associated with acetaminophen toxicity and find safer alternatives for pain relief.

References:
http://www.lef.org/Magazine/2007/12/report_acetaminophen/Page-01
http://www.ncbi.nlm.nih.gov/pubmed/15239078
http://www.nejm.org/doi/full/10.1056/NEJMp078157

FacebookEmail

Gain INSTANT Access:


  • » Vaccine World Summit
  • » 7-Day Juice Cleanse
  • » FREE Newsletter
 

Keep Reading:

  • Ryan Johnson

    By the time they find liver problems it is late in the game. Very small changes can occur when taking drugs with the above ingredient, which will not show up with lab work. This is one of the over-the-counter drug that should not be used by anyone.

    The dosage that is considered safe is one that can cause liver damage in people that are thinner and light eaters. This information can be found online.